Skip to main content
main-content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

Erschienen in: memo - Magazine of European Medical Oncology 2/2022

10.05.2022 | case report

Immunotherapy pitfall: sarcoid-like reaction mimicking disease progression in advanced melanoma treated with nivolumab

verfasst von: Beatrix Mutschlechner, Susanne Dertinger, Felix Offner, Veronika Buck, Alexander Becherer, Klaus Gasser, Bernd Hartmann, MD, PhD Thomas Winder

Erschienen in: memo - Magazine of European Medical Oncology | Ausgabe 2/2022

Einloggen, um Zugang zu erhalten
share
TEILEN

Summary

Immunotherapy is the first-line treatment in many solid cancers. Immune system activation leads to specific immune-related adverse events (irAE), which also include the rare sarcoid-like reaction (SLR). In imaging studies SLR can mimic cancerous lesions. Even though patients suffering from SLR are mostly asymptomatic and do not need antisarcoidosis therapy, it is crucial to not misdiagnose irAE as disease progression and unnecessarily discontinue vital immunotherapy. However, SLR should be considered at any point if disease progression is suspected. In addition, the diagnosis of SLR can only be confirmed histologically. In this case report, we want to highlight the clinical relevance of recognizing SLR in a patient with advanced melanoma treated with nivolumab and emphasize the importance of rebiopsy in case of suspected disease progression.
Literatur
1.
Zurück zum Zitat Michielin O, van Akkooi ACJ, Ascierto PA, Dummer R, Keilholz U. Cutaneous melanoma: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2019;30(12):1884–901. CrossRef Michielin O, van Akkooi ACJ, Ascierto PA, Dummer R, Keilholz U. Cutaneous melanoma: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2019;30(12):1884–901. CrossRef
2.
Zurück zum Zitat Muntyanu A, Netchiporouk E, Gerstein W, Gniadecki R, Litvinov IV. Cutaneous immune-related adverse events (irAes) to immune checkpoint inhibitors: a dermatology perspective on management. J Cutan Med Surg. 2021;25(1):59–76. CrossRef Muntyanu A, Netchiporouk E, Gerstein W, Gniadecki R, Litvinov IV. Cutaneous immune-related adverse events (irAes) to immune checkpoint inhibitors: a dermatology perspective on management. J Cutan Med Surg. 2021;25(1):59–76. CrossRef
3.
Zurück zum Zitat Tetzlaff MT, Nelson KC, Diab A, Staerkel GA, Nagarajan P, Torres-Cabala CA, et al. Granulomatous/sarcoid-like lesions associated with checkpoint inhibitors: a marker of therapy response in a subset of melanoma patients. J Immunother Cancer. 2018;6(1):14. CrossRef Tetzlaff MT, Nelson KC, Diab A, Staerkel GA, Nagarajan P, Torres-Cabala CA, et al. Granulomatous/sarcoid-like lesions associated with checkpoint inhibitors: a marker of therapy response in a subset of melanoma patients. J Immunother Cancer. 2018;6(1):14. CrossRef
4.
Zurück zum Zitat Hiraki T, Hatanaka M, Arimura A, Kawahira H, Kirishima M, Kitazono I, et al. Granulomatous/sarcoid-like reactions in the setting of programmed cell death‑1 inhibition: a potential mimic of disease recurrence. J Cutan Pathol. 2020;47(2):154–60. CrossRef Hiraki T, Hatanaka M, Arimura A, Kawahira H, Kirishima M, Kitazono I, et al. Granulomatous/sarcoid-like reactions in the setting of programmed cell death‑1 inhibition: a potential mimic of disease recurrence. J Cutan Pathol. 2020;47(2):154–60. CrossRef
5.
Zurück zum Zitat Cornejo CM, Haun P, English J, Rosenbach M. Immune checkpoint inhibitors and the development of granulomatous reactions. J Am Acad Dermatol. 2019;81(5):1165–75. CrossRef Cornejo CM, Haun P, English J, Rosenbach M. Immune checkpoint inhibitors and the development of granulomatous reactions. J Am Acad Dermatol. 2019;81(5):1165–75. CrossRef
6.
Zurück zum Zitat Rambhia PH, Reichert B, Scott JF, Feneran AN, Kazakov JA, Honda K, et al. Immune checkpoint inhibitor-induced sarcoidosis-like granulomas. Int J Clin Oncol. 2019;24(10):1171–81. CrossRef Rambhia PH, Reichert B, Scott JF, Feneran AN, Kazakov JA, Honda K, et al. Immune checkpoint inhibitor-induced sarcoidosis-like granulomas. Int J Clin Oncol. 2019;24(10):1171–81. CrossRef
7.
Zurück zum Zitat Chowdhury FU, Sheerin F, Bradley KM, Gleeson FV. Sarcoid-like reaction to malignancy on whole-body integrated (18)F-FDG PET/CT: prevalence and disease pattern. Clin Radiol. 2009;64(7):675–81. CrossRef Chowdhury FU, Sheerin F, Bradley KM, Gleeson FV. Sarcoid-like reaction to malignancy on whole-body integrated (18)F-FDG PET/CT: prevalence and disease pattern. Clin Radiol. 2009;64(7):675–81. CrossRef
8.
Zurück zum Zitat Chopra A, Nautiyal A, Kalkanis A, Judson MA. Drug-induced Sarcoidosis-like reactions. Chest. 2018;154(3):664–77. CrossRef Chopra A, Nautiyal A, Kalkanis A, Judson MA. Drug-induced Sarcoidosis-like reactions. Chest. 2018;154(3):664–77. CrossRef
9.
Zurück zum Zitat Urrego-Callejas T, Sandoval-Álvarez S, Gómez-Wolff R, Vásquez G. Cutaneous and pulmonary Sarcoid-like reaction induced by nivolumab: case report and brief literature review. J Clin Rheumatol. 2021;27(8S):460–464. CrossRef Urrego-Callejas T, Sandoval-Álvarez S, Gómez-Wolff R, Vásquez G. Cutaneous and pulmonary Sarcoid-like reaction induced by nivolumab: case report and brief literature review. J Clin Rheumatol. 2021;27(8S):460–464. CrossRef
10.
Zurück zum Zitat Dimitriou F, Frauchiger AL, Urosevic-Maiwald M, Naegeli MC, Goldinger SM, Barysch M, et al. Sarcoid-like reactions in patients receiving modern melanoma treatment. Melanoma Res. 2018;28(3):230–6. CrossRef Dimitriou F, Frauchiger AL, Urosevic-Maiwald M, Naegeli MC, Goldinger SM, Barysch M, et al. Sarcoid-like reactions in patients receiving modern melanoma treatment. Melanoma Res. 2018;28(3):230–6. CrossRef
11.
Zurück zum Zitat Tchernev G, Tana C, Schiavone C, Cardoso J‑C, Ananiev J, Wollina U. Sarcoidosis vs. Sarcoid-like reactions: the two sides of the same coin? Wien Med Wochenschr. 2014;164(13–14):247–59. CrossRef Tchernev G, Tana C, Schiavone C, Cardoso J‑C, Ananiev J, Wollina U. Sarcoidosis vs. Sarcoid-like reactions: the two sides of the same coin? Wien Med Wochenschr. 2014;164(13–14):247–59. CrossRef
12.
Zurück zum Zitat Cheshire SC, Board RE, Lewis AR, Gudur LD, Dobson MJ. Pembrolizumab-induced Sarcoid-like reactions during treatment of metastatic melanoma. Radiology. 2018;289(2):564–7. CrossRef Cheshire SC, Board RE, Lewis AR, Gudur LD, Dobson MJ. Pembrolizumab-induced Sarcoid-like reactions during treatment of metastatic melanoma. Radiology. 2018;289(2):564–7. CrossRef
13.
Zurück zum Zitat Huynh S, Lheure C, Franck N, Goldman-Lévy G, Aractingi S, Dupin N, et al. Induced sarcoid-like reactions in patients with metastatic melanoma treated with dabrafenib and trametinib: a monocentric retrospective study. Melanoma Res. 2020;30(3):317–20. CrossRef Huynh S, Lheure C, Franck N, Goldman-Lévy G, Aractingi S, Dupin N, et al. Induced sarcoid-like reactions in patients with metastatic melanoma treated with dabrafenib and trametinib: a monocentric retrospective study. Melanoma Res. 2020;30(3):317–20. CrossRef
14.
Zurück zum Zitat Chorti E, Kanaki T, Zimmer L, Hadaschik E, Ugurel S, Gratsias E, et al. Drug-induced sarcoidosis-like reaction in adjuvant immunotherapy: increased rate and mimicker of metastasis. Eur J Cancer. 2020;131:18–26. CrossRef Chorti E, Kanaki T, Zimmer L, Hadaschik E, Ugurel S, Gratsias E, et al. Drug-induced sarcoidosis-like reaction in adjuvant immunotherapy: increased rate and mimicker of metastasis. Eur J Cancer. 2020;131:18–26. CrossRef
15.
Zurück zum Zitat Kraaijvanger R, Janssen Bonás M, Vorselaars ADM, Veltkamp M. Biomarkers in the diagnosis and prognosis of Sarcoidosis: current use and future prospects. Front Immunol. 2020;11:1443. CrossRef Kraaijvanger R, Janssen Bonás M, Vorselaars ADM, Veltkamp M. Biomarkers in the diagnosis and prognosis of Sarcoidosis: current use and future prospects. Front Immunol. 2020;11:1443. CrossRef
16.
Zurück zum Zitat Laroche A, Alarcon Chinchilla E, Bourgeault E, Doré M‑A. Erythema nodosum as the initial presentation of nivolumab-induced Sarcoidosis-like reaction. J Cutan Med Surg. 2018;22(6):627–9. CrossRef Laroche A, Alarcon Chinchilla E, Bourgeault E, Doré M‑A. Erythema nodosum as the initial presentation of nivolumab-induced Sarcoidosis-like reaction. J Cutan Med Surg. 2018;22(6):627–9. CrossRef
17.
Zurück zum Zitat Danlos F‑X, Pagès C, Baroudjian B, Vercellino L, Battistella M, Mimoun M, et al. Nivolumab-induced Sarcoid-like granulomatous reaction in a patient with advanced melanoma. Chest. 2016;149(5):e133–e6. CrossRef Danlos F‑X, Pagès C, Baroudjian B, Vercellino L, Battistella M, Mimoun M, et al. Nivolumab-induced Sarcoid-like granulomatous reaction in a patient with advanced melanoma. Chest. 2016;149(5):e133–e6. CrossRef
18.
Zurück zum Zitat Gkiozos I, Kopitopoulou A, Kalkanis A, Vamvakaris IN, Judson MA, Syrigos KN. Sarcoidosis-like reactions induced by checkpoint inhibitors. J Thorac Oncol. 2018;13(8):1076–82. CrossRef Gkiozos I, Kopitopoulou A, Kalkanis A, Vamvakaris IN, Judson MA, Syrigos KN. Sarcoidosis-like reactions induced by checkpoint inhibitors. J Thorac Oncol. 2018;13(8):1076–82. CrossRef
Metadaten
Titel
Immunotherapy pitfall: sarcoid-like reaction mimicking disease progression in advanced melanoma treated with nivolumab
verfasst von
Beatrix Mutschlechner
Susanne Dertinger
Felix Offner
Veronika Buck
Alexander Becherer
Klaus Gasser
Bernd Hartmann
MD, PhD Thomas Winder
Publikationsdatum
10.05.2022
Verlag
Springer Vienna
Erschienen in
memo - Magazine of European Medical Oncology / Ausgabe 2/2022
Print ISSN: 1865-5041
Elektronische ISSN: 1865-5076
DOI
https://doi.org/10.1007/s12254-022-00806-9

Weitere Artikel der Ausgabe 2/2022

memo - Magazine of European Medical Oncology 2/2022 Zur Ausgabe